Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 56, NWS Phoenix, AZ

September 16, 2007Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 16, 2007, 5:15 PM MST for Gila County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2007, 5:15 PM MST (00:15 UTC)
Expired
Sep 16, 2007, 5:47 PM MST
In force
32 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2007-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2007-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 5:00 PM MST, 15 minutes earlier.

Area forecast discussion, Sep 16, 5:00 PM MST, 15 minutes before
AZZ020>028-CAZ030>033-170600-

AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST SUN SEP 16 2007

.SYNOPSIS...
A LOW PRESSURE DISTURBANCE WILL PUSH ACROSS THE AREA TONIGHT AND
MONDAY. SUFFICIENT MOISTURE REMAINS OVER SOUTH-CENTRAL AND SOUTHWEST
ARIZONA FOR SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...WITH A
CONTINUED CHANCE OVER SOUTH-CENTRAL ARIZONA ON MONDAY. BY TUESDAY
THE AIR OVER THE REGION WILL TURN MUCH DRIER WITH NEAR NORMAL
AFTERNOON TEMPERATURES. A DEEP LOW PRESSURE AREA WILL TAKE SHAPE
OVER THE FAR EASTERN PACIFIC DURING THIS WEEK. AT PRESENT...IT
APPEARS THAT THIS WILL BE A RELATIVELY DRY SYSTEM FOR THE FORECAST
AREA WITH ONLY PARTLY CLOUDY SKIES EXPECTED BY THE END OF THE WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
ISOLD TSTMS HAVE FORMED THIS AFTERNOON OVER OUR AZ PORTION OF PHX
CWA AS DYNAMICS FROM TROUGH/JET TO OUR W BEGIN TO INTERACT WITH VERY
MOIST/UNSTABLE AMS. MLCAPES ARE EXPECTED TO BE IN THE 750 TO 1000
J/KG BY LATE IN THE DAY INVOF KPHX...AND WITH THE AFOEMENTIONED
DYNAMICS...WE SHOULD SEE A PRETTY DRAMATIC INCREASE IN TSTM COVERAGE
THE REMAINDER OF THE DAY CONTINUING INTO THE EVENING HOURS...ESPCLY
OVER SCNTRL PORTIONS. MODERATE AMOUNTS OF SHEAR SHOULD PAVE THE WAY
FOR SOME ISOLD SEVERE MULTICELLS AS THE AFTERNOON WEARS ON.
MEANWHILE...FAR WRN AZ AND SE CA PART OF CWA HAVE UNDERGONE
SIGNIFICANT DRYING TODAY...SO LITTLE OR NO CONVECTION ON TAP OUT
THERE. DUE TO THE DYNAMICS ASSOCD WITH APPROACHING TROUGH...WE COULD
SEE ONE OF THOSE UNUSUAL NIGHTS WHERE STORMS COULD BE FOUND EVEN
INTO THE EARLY MORNING HOURS...ESPECIALLY OVER ABOUT THE ERN THIRD
OF THE CWA. WILL MAINTAIN SCATTERED POPS FROM ABOUT CENTRAL LA PAZ
AND YUMA COUNTIES EWD TONIGHT.

BY MONDAY...THE TROUGH WILL PASS BY TO OUR N...PUSHING THE
DEEP-LAYERED MOISTURE FAR ENOUGH TO OUR E SUCH THAT BY THE END OF
THE DAY...MOST IF NOT ALL CONVECTION SHOULD BE OVER. TUESDAY AND
WEDNESDAY APPEAR TO BE SUNNY...WITH MUCH LOWER HUMIDITIES. TEMPS
WILL BE RIGHT AROUND SEASONAL NORMALS...WHICH WILL RESULT IN SOME
PLEASANTLY COOL OVERNIGHT MINIMUMS.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
STRONG UPPER LOW WILL BE DEVELOPING AND DROPPING SWD ALONG THE
PACIFIC COAST DURING THIS NEW WEEK ACCORDING TO ALL MEDIUM RANGE
MODELS. THIS WILL LEAVE AZ/SE CA IN A DRY SWLY FLOW ALOFT THRU AT
LEAST FRIDAY. BY THE END OF THE WEEK...MODEL SOLUTIONS DIVERGE
QUITE A BIT...WITH THE GFS DROPPING THE LOW WELL OFF THE SRN CA
COAST...THE ECMWF KEEPING IT OVER SW NV...AND THE GFS ENSEMBLE MEAN
SOMEWHERE IN THE MIDDLE. WILL GO ALONG WITH THE ENSEMBLE MEAN
SOLUTION FOR NOW...WHICH WOULD IMPLY SOME INCREASE IN CLOUDS...
AND PERHAPS SOME MINOR COOLING TOWARDS THE END OF THE WEEK. SHOULD
BE INTERESTING TO SEE HOW THIS ALL PANS OUT.

&&

.AVIATION...
SEPTEMBER 17 0000 UTC (SEPTEMBER 16 1700 MST)

STRONG CONVECTION CONTINUES LATE THIS AFTERNOON...WITH SCATTERED
THUNDERSTORMS DEVELOPING FROM CENTRAL MARICOPA COUNTY EASTWARD INTO
THE HIGHER TERRAIN OF SRN GILA COUNTY. AS THE WEST COAST TROUGH
MOVES SLOWLY EASTWARD...THE MOISTURE WILL STILL BE SUFFICIENT FOR
SCATTERED THUNDERSTORMS WELL INTO TONIGHT. STORM DEVELOPMENT IS VERY
RANDOM...AND INDIVIDUAL STORMS TYPICALLY LAST LESS THAN 60 MINUTES.
STORMS CONTINUE TO DEVELOP WEST AND SOUTHWEST OF SKY HARBOR AIRPORT
AND THERE IS AT LEAST A 40 PERCENT CHANCE FOR STORMS TO MOVE INTO
KPHX OR KIWA THRU AT LEAST 02Z. VSBYS COULD DROP INTO MVFR CATEGORY
BRIEFLY WITH OUTFLOW WINDS OVER 40 KTS IN ASSOCIATION WITH THE
STRONGER THUNDERSTORMS. WILL KEEP AT LEAST VCTS/CB IN THE KPHX/KIWA
TAF FROM 02Z THRU 06Z...AND THERE WILL CONTINUE TO BE A CHANCE FOR
THUNDERSTORMS OR SHOWERS IN THE CENTRAL DESERTS AND SRN GILA COUNTY
INTO THE MORNING HOURS...THO NO MENTION WILL BE MADE OF THUNDER IN
THE TAFS.

MUCH DRIER AIR HAS STARTED SPREADING INTO SERN CA AND FAR WRN
AZ...AS SEEN BY THE 7 DEGREE DEWPOINT AT BLYTHE AT 4 PM. AS SUCH NO
WEATHER IS EXPECTED IN THE WESTERN TAF SITES...THO THERE WILL BE
GUSTY WEST TO SOUTHWEST WINDS TO OVER 25 MPH AT TIMES...ALONG WITH
SOME BLOWING DUST...UNTIL AROUND 9 PM THIS EVENING AT
KYUM/KBLH/KIPL. VSYBS COULD LOWER TO 4-5 MILES IN BLOWING SAND AT
KIPL OR KBLH THIS EVENING.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SEPTEMBER 16 2135 UTS (SEPTEMBER 16 1435 MST)

A DEEP LOW PRESSURE SYSTEM CENTERED NEAR THE CALIFORNIA COAST WILL
KEEP A SOUTHWEST FLOW ALOFT...WITH GENERALLY DRY CONDITIONS ACROSS
SOUTHEAST CALIFORNIA AND INTO SOUTH-CENTRAL ARIZONA. MINIMUM RH
VALUES WILL DROP INTO THE TEENS AND 20S WHILE ANY CHANCES OF SHOWERS
AND LIGHTNING REMAIN ACROSS THE NORTHERN AND EASTERN PORTIONS OF
ARIZONA. CRITICAL WIND SPEEDS ARE NOT EXPECTED DURING THE NEXT 5 TO
7 DAYS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...CB
FIRE WX...SIPPLE
Hazardous weather outlook, Sep 16, 5:45 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST SUN SEP 16 2007

AZZ022>024-027-028-171400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
545 AM MST SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL APPROACH ARIZONA TODAY...AND MOVE THROUGH
THE AREA TONIGHT. INCREASING MOISTURE FROM MEXICO...AHEAD OF THE
COLD FRONT...WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...STRONG AND GUSTY WINDS...LARGE HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY
MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG AND
GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. DRY
WEATHER WILL RETURN TUESDAY THROUGH SATURDAY.

AZZ021-026-171400-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
545 AM MST SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL APPROACH ARIZONA TODAY...AND MOVE THROUGH
THE AREA TONIGHT. INCREASING MOISTURE FROM MEXICO...AHEAD OF THE
COLD FRONT...WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...MAINLY EAST OF THE COLORADO RIVER. THUNDER
STORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG AND GUSTY
WINDS...LARGE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
EARLY MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...
STRONG AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.  DRY WEATHER WILL RETURN TUESDAY THROUGH SATURDAY.

AZZ020-025-CAZ031-171400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
545 AM MST SUN SEP 16 2007 /545 AM PDT SUN SEP 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER WILL RETURN MONDAY THROUGH SATURDAY.

CAZ030-032-033-171400-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
545 AM PDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

In the hours before

Local storm report, Sep 16, 4:48 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
448 PM MST SUN SEP 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      10 N GLOBE              33.53N 110.75W
09/16/2007                   GILA               AZ   NWS EMPLOYEE

            FLOODING AND ROCKSLIDES REPORTED ALONG HIGHWAY 60 NORTH
            OF GLOBE.

&&

INIGUEZ
Local storm report, Sep 16, 5:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
506 PM MST SUN SEP 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     15 S PHOENIX            33.33N 112.07W
09/16/2007                   MARICOPA           AZ   TRAINED SPOTTER

            TREES DOWN NEAR DESERT FOOTHILLS PKWY AND CHANDLER BLVD
            IN AHWATUKEE.

&&

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:27 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Sep 16, 6:52 PM MSTSevere Thunderstorm WarningPSRPinal38 min
Sep 16, 7:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.